Kentucky, 2012

Flash Flooding in Kentucky, August 15, 2012

August 15, 2012 · NWS JKL · 2 events in 2 counties and zones

Isolated incidences of flash flooding were reported in Floyd and Pike counties during the late morning hours of August 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated incidences of flash flooding were reported in Floyd and Pike counties during the late morning hours of August 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 15, 7:17 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 15, 7:17 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
817 AM EDT WED AUG 15 2012

.UPDATE...
ISSUED AT 815 AM EDT WED AUG 15 2012

GRIDS AND ZFP WERE FRESHENED UP TO BETTER TIME THE BAND OF SHOWERS
ACROSS THE REGION. THE SHOWERS SHOULD TAPER TO SPRINKLES AND ISOLATED
SHOWERS AND GRADUALLY END FROM WEST TO EAST OVER THE NEXT 5 TO 6 HRS
AS THE MID LEVEL SHORTWAVE DEPARTS.

UPDATE ISSUED AT 608 AM EDT WED AUG 15 2012

A BAND OF SHOWERS HAS DEVELOPED OVER THE WESTERN...AND PARTICULARLY
SOUTHWESTERN PART OF THE CWA IN ADVANCE OF A SHORTWAVE TROUGH. THE
LOCATION OF PRECIPITATION HAS BEEN GENERALLY WHERE IT WAS EXPECTED
EARLIER...BUT KY MESONET...AWOS AND ASOS OBS OVER SOUTHCENTRAL KY
INDICATE THE PRECIPITATION IS MEASURING. WITH THAT IN MIND...OPTED TO
RAISE POPS ACROSS LOCATIONS GENERALLY SOUTH OF THE MTN PARKWAY AND
FINE TUNED TIMING BASED ON RADAR AND 6Z MODEL TRENDS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 345 AM EDT WED AUG 15 2012

EARLY THIS MORNING...A MEAN TROUGH EXTENDED FROM THE HUDSON BAY
REGION SOUTH INTO THE EASTERN CONUS...WITH RICING OVER THE DESERT SW.
A RELATIVELY VIGOROUS SHORTWAVE TROUGH WAS ENTERING THE NORTHERN
ROCKIES WITH ANOTHER JUST UPSTREAM OF THE REGION OVER SOUTHERN IL AND
WESTERN KY AND WESTERN TN...MOVING THROUGH THE MEAN TROUGH POSITION.
AT THE SFC...THE BOUNDARY THAT MOVED THROUGH THE REGION ON TUE
AFTERNOON/EVENING...OR WHAT IS LEFT OF IT EXTENDED FROM THE
NORTHEASTERN STATES SW INTO THE SOUTHERN APPALACHIANS. PLENTY OF LOW
LEVEL MOISTURE LINGERS ACROSS THE REGION BEHIND THIS BOUNDARY...AS
EVIDENCED BY LOW STRATUS AND FOG CURRENTLY AT SEVERAL LOCATIONS IN
EASTERN KY AND NEARBY SW VA AND WV.

THE SHORTWAVE TROUGH JUST TO OUR WEST WILL MOVE EAST INTO THE REGION
OVER THE NEXT COUPLE OF HOURS...PASSING EAST BY MIDDAY. THE MODEL
CONSENSUS IS FOR SOME RENEWED CONVECTION DEVELOP PRIOR TO DAWN AND
WINDING DOWN BY AROUND MIDDAY AS THE SHORTWAVE PASSES AND INTERACTS
WITH MOISTURE REMAINING BEHIND THE BOUNDARY. ELEVATED INSTABILITY
COULD BE SUFFICIENT ENOUGH FOR AN ISOLATED THUNDERSTORM OVER THE
SOUTHEASTERN COUNTIES A COUPLE OF HOURS EITHER SIDE OF 12Z. CURRENT
RADAR RETURNS ARE NOT ALL THAT IMPRESSIVE AS OF YET...AND THE MODELS
SEEM TO INDICATE THAT THE CONVECTION WILL DEVELOP OVER THE JKL CWA
AFTER ABOUT 9Z OR CLOSER TO 5 AM. ISOLATED POPS HAVE BEEN USED FOR
THIS IN THE NORTH AND SCATTERED POPS IN THE SE...WITH THE HIGHEST
NEAR THE VA BORDER. UPSLOPE LOW LEVEL FLOW MAY LEAD TO SHOWERS LINGERING A
BIT LONGER NEAR THE VA BORDER.

OTHERWISE...HEIGHT RISES/UPPER LEVEL SHORTWAVE RIDGING SHOULD BUILD
INTO THE REGION IN THE WAKE OF THE SHORTWAVE BY LATER THIS AFTERNOON
AND EVENING. SFC HIGH PRESSURE WILL BUILD IN LATER TODAY...BEFORE
MOVING EAST AND SOUTHEAST OF THE APPALACHIANS ON THU. THE UPPER
RIDGING WILL ALSO BE RATHER SHORT LIVED...THOUGH AND WILL SHIFT EAST
OF THE REGION ON THU. CLEARING SKIES AND LIGHT WINDS SHOULD FAVOR AT
LEAST PATCHY VALLEY FOG TONIGHT AS THE GROUND WILL REMAIN MOIST IN
SOME AREAS...AND AIR TEMPS THERE SHOULD ALSO FALL BELOW STREAM WATER
TEMPS. DRY WEATHER IS ANTICIPATED ON THU IN ADVANCE OF THE NEXT
APPROACHING SHORTWAVE TROUGH AND SFC COLD FRONT THAT WILL AFFECT THE
REGION IN THE LONG TERM PORTION OF THE FORECAST.

MAX TEMPS WILL BE SUPPRESSED TODAY WITH INITIAL CLOUD COVER AND
SCATTERED PRECIP. WITH THE HIGH IN PLACE...MIN T TONIGHT WILL ALSO
AVERAGE A COUPLE OF DEGREES BELOW NORMAL. HOWEVER...RETURN FLOW IN
ADVANCE OF THE NEXT SYSTEM WILL LEAD TO MAX T MODERATING TO A COUPLE
OF DEGREES ABOVE NORMAL FOR THU.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 300 AM EDT WED AUG 15 2012

MODELS IN FAIRLY GOOD AGREEMENT THROUGH MUCH OF THE EXTENDED. SOME
SLIGHT DIFFERENCES WITH RESPECT TO TIMING WITH A COLD FRONT ON
FRIDAY WITH REALLY THE NAM BEING THE OUTLIER. THE ECMWF...SREF...AND
GFS ARE A BIT SLOWER...SO HAVE KEPT THE FORECAST TOWARDS THE SLOWER
SOLUTION. SHOWERS AND STORMS MAY BE KNOCKING ON OUR DOOR BY 00Z
FRIDAY...BUT AS THE SHOWERS AND STORMS OUTRUN THE BETTER DYNAMICS
AND INSTABILITY WANES...MUCH OF THIS SHOULD DISSIPATE PRIOR TO
REACHING THE I-75 CORRIDOR. THE FRONT WILL MAKE PROGRESS TOWARDS
EASTERN KENTUCKY BY DAYBREAK FRIDAY WITH RAIN CHANCES INCREASING
FROM THE NORTHWEST. THESE CHANCES WILL CONTINUE TO GO UP ON FRIDAY
AS THE FRONT PUSHES ITS WAY SOUTH AND EAST ACROSS THE AREA. THERE IS
SOME WEAK INSTABILITY AND WEAK WIND SHEAR THROUGH THE DAY FRIDAY TO
SUPPORT A SLIGHT RISK FOR A SEVERE THUNDERSTORM. HOWEVER...IF CLOUD
COVER IS A BIT MORE ROBUST...THIS COULD PUT THE CAP ON ANY POTENTIAL
STRONG THUNDERSTORMS. MAIN THREAT WOULD LIKELY BE DAMAGING WINDS
WITH THE FREEZING LEVEL SO HIGH AND NOT TERRIBLY IMPRESSIVE
INSTABILITY.

SHOWERS AND STORMS WILL LINGER INTO FRIDAY EVENING WITH A FEW
SHOWERS POSSIBLY LINGERING ACROSS THE SOUTHEAST TOWARDS DAYBREAK
SATURDAY. HOWEVER...HIGH PRESSURE WILL BUILD IN BEHIND THE DEPARTING
FRONT WITH A VERY COOL AIRMASS SPREADING SOUTH INTO THE AREA FOR
THE UPCOMING WEEKEND. THIS WILL SET UP A BEAUTIFUL WEEKEND WITH
HIGHS IN THE 70S AND LOWS IN THE 50S. PUT SOME RIDGE/VALLEY LOCAL
EFFECTS FOR TEMPERATURES THROUGH THE WEEKEND AND INTO NEXT WEEK. THE
FRONTAL BOUNDARY MAY STALL TO OUR SOUTHEAST AND IF IT ENDS UP
HANGING UP MORE TO THE NORTH...WE COULD SEE A SLIGHT CHANCE OF SOME
SHOWERS LATE IN THE WEEKEND ACROSS THE SOUTHEAST. HOWEVER...ALL
MODELS SEEMS TO SUPPORT THIS FRONT STAYING WELL SOUTH OF US WITH
VERY LITTLE THREAT FOR ANY SHOWERS THROUGH AT LEAST EARLY NEXT WEEK
AND PERHAPS EVEN INTO THE MIDDLE PART OF NEXT WEEK. THE COOLER
WEATHER LOOKS TO HANG AROUND INTO NEXT WEEK AS WELL...PROVIDING AN
EXTENDED STRETCH OF PLEASANT AND COMFORTABLE WEATHER TO EASTERN
KENTUCKY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 815 AM EDT WED AUG 15 2012

MVFR TO LIFR CONDITIONS...AT LEAST BRIEFLY SHOULD OCCUR AS THE BAND
OF CONVECTION ASSOCIATED WITH A MID LEVEL SHORTWAVE MOVES ACROSS THE
REGION...DEPARTING FROM WEST TO EAST THROUGH 17Z. ONCE THE SHOWERS
END...CONDITIONS SHOULD IMPROVE TO VFR. UNDER HIGH PRESSURE VALLEY
FOG SHOULD FORM BETWEEN 6Z AND 12Z...AND POSSIBLY LIFT UP TO RIDGETOP
LOCATIONS SUCH AS JKL PRIOR TO 12Z. SOME OF THIS FOG COULD BRING
VIS NEAR OR BELOW AIRPORT MINIMUMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...JP
LONG TERM....KAS
AVIATION...JP
Hazardous weather outlook, Aug 15, 7:02 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
802 AM EDT WED AUG 15 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
802 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS MORNING...GENERALLY TO
THE SOUTH OF INTERSTATE 64.

PATCHY VALLEY FOG MAY BECOME DENSE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LINGERING PATCHY DENSE VALLEY FOG WILL DISSIPATE BETWEEN 9 AND 10 AM
ON THURSDAY MORNING.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

In the hours before

Special weather statement, Aug 15, 3:53 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
453 AM EDT WED AUG 15 2012

KYZ052-060-085>088-104-106>120-151200-
ROWAN-MENIFEE-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
453 AM EDT WED AUG 15 2012

...AREAS OF DENSE FOG TO GRADUALLY DISSIPATE THROUGH 8 AM...

LIGHT WINDS AND A MOIST AIRMASS HAVE COMBINED TO BRING AREAS OF DENSE
FOG THIS MORNING. AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE WEST
WILL BRING A BAND OF ISOLATED TO SCATTERED SHOWERS AND AN INCREASE IN
LOW CLOUDS FROM WEST TO EAST THROUGH AROUND SUNRISE...WHICH SHOULD
SERVE TO BREAK UP THE FOG FROM WEST TO EAST.

HOWEVER...UNTIL THEN...THE FOG WILL BE LOCALLY DENSE...REDUCING
VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES...IN THE
VALLEYS...WHILE IN SOME LOCATIONS THE FOG WILL BE A BIT MORE
ELEVATED AND AFFECT MIDSLOPE AND RIDGETOP LOCATIONS. PORTIONS OF THE
MOUNTAIN PARKWAY...KY HIGHWAY 80...KY HIGHWAY 3...THE HAL ROGERS
PARKWAY...U.S. 23...INTERSTATE 75...AND U.S. 119 CORRIDORS MAY BE
AMONG THE ROADWAYS AFFECTED.

IF TRAVELING EARLY THIS MORNING...SLOW DOWN...LEAVE PLENTY OF DISTANCE
BETWEEN YOUR VEHICLE AND THE ONE IN FRONT OF YOU...USE LOW BEAM
HEADLIGHTS AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

JP
Special weather statement, Aug 15, 5:17 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
617 AM EDT WED AUG 15 2012

KYZ068-069-079-080-151100-
PULASKI-ROCKCASTLE-LAUREL-JACKSON-
617 AM EDT WED AUG 15 2012

...A THUNDERSTORM PRODUCING HEAVY DOWNPOURS TO AFFECT THE INTERSTATE
75 CORRIDOR AND THE FOLLOWING COUNTIES THROUGH 700 AM EDT WEDNESDAY
MORNING...

   SOUTHWESTERN JACKSON...
   NORTHEASTERN PULASKI...
   SOUTHERN ROCKCASTLE AND
   NORTHERN LAUREL.

AT 616 AM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM MOUNT VERNON TO 9 MILES SOUTH OF MOUNT VERNON TO 14
MILES EAST OF SOMERSET...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BURR AROUND 625
AM EDT...PINE HILL AROUND 635 AM EDT...SINKS AROUND 640 AM EDT...
DONARO AROUND 645 AM EDT...JEP HILL AROUND 650 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND THREE QUARTER INCHES PER HOUR IN THESE AREAS.

PELTON
Special weather statement, Aug 15, 5:46 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
646 AM EDT WED AUG 15 2012

KYZ068-069-080-086-116-151130-
ROCKCASTLE-LAUREL-KNOX-JACKSON-CLAY-
646 AM EDT WED AUG 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 730
AM EDT WEDNESDAY MORNING...

   EXTREME NORTH CENTRAL KNOX...
   EXTREME SOUTH CENTRAL JACKSON...
   SOUTHEASTERN ROCKCASTLE...
   WESTERN CLAY AND
   NORTHERN LAUREL.

AT 645 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BERNSTADT...OR
6 MILES NORTHWEST OF LONDON...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PITTSBURG
AROUND 650 AM EDT...LONDON AROUND 655 AM EDT...MAPLESVILLE AROUND 700
AM EDT...MCWHORTER AROUND 705 AM EDT...LANGNAU AROUND 710 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

PELTON

The radar

The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Floyd

When
August 15, 9:00 AM EST to 9:30 AM EST
Where
Floyd County, 0.88 mi SE of Pyramid to 0.96 mi SSE of Pyramid
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.560, -82.870

Flood water temporarily trapped a motorist on Alum Lick Rd. The water was four to five feet deep over the road at one point.

Flash Flood, Pike

When
August 15, 10:04 AM EST to 12:30 PM EST
Where
Pike County, 0.55 mi E of Turkey Creek to 0.92 mi E of Turkey Creek
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.670, -82.310

Rising water shifted an occupied trailer on Rt 612 near Williamson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394446, 394449.